Mood-Altering Medications Do Not Increase Risk for Post-TIPS Hepatic Encephalopathy

November 12, 2018
Samantha Hitchcock

The use of mood-altering medications does not increase odds for hepatic encephalopathy or hepatic encephalopathy-related hospital admissions after TIPS placement, according to the results of a new study.

The use of mood-altering medications does not increase odds for hepatic encephalopathy or hepatic encephalopathy-related hospital admissions after transjugular intrahepatic portosystemic shunt (TIPS) placement, according to the results of a new study.

Hepatic encephalopathy is a well-recognized complication of TIPS placement, yet predictors of post-TIPS hepatic encephalopathy are currently understudied, said lead author and presenter Shilpa Junna, MD, department of medicine, the University of Arizona Health Services, and the investigators of the study. The main objective of the study was to identify contemporary risk factors for post-TIPS hepatic encephalopathy and hepatic encephalopathy-related hospital admissions.

Patients who underwent TIPS between 2010 and 2015 across 9 tertiary care centers were eligible for the retrospective analysis. Primary and secondary cirrhosis etiologies among patients included alcohol (47%), hepatitis B or C (35%), and nonalcoholic fatty liver disease (21%). The median Model for End-Stage Liver Disease (MELD) score at TIPS was 18.

Of the 1347 patients in the study, the majority (61%) were female and Caucasian (73%). The median age was 57 years at the time of TIPS, with indications for TIPS including variceal bleeding (36%) and fluid overload (55%). Those who received TIPS indications because of cirrhosis complications were excluded from the study, along with patients under the age of 18.

The use of mood-altering medications such as antidepressants, benzodiazepines, and narcotics among the patients was 14%, 8%, and 7%, respectively.

Fifty-eight percent of patients in the study experienced post-TIPS hepatic encephalopathy, with 23% involved in a hepatic encephalopathy-related admission after more than a year post-TIPS.

The results of the study found that age increase by 10 years increased the odds of post-TIPS hepatic encephalopathy by 32% and increased the odds of hepatic encephalopathy-related hospital admission by 20%. Additionally, patients who were non-Caucasian, had pre-TIPS ascites, or pre-TIPS spontaneous bacterial peritonitis demonstrated higher odds of hospital admission for hepatic encephalopathy post TIPS. Those with hepatic encephalopathy prior to their TIPS procedure had 2.72 the odds of post-TIPS hepatic encephalopathy compared with those without (P = .00)

Pre-TIPS use of antidepressants, benzodiazepines, and narcotics, however, did not demonstrate increased odds for hepatic encephalopathy or hepatic encephalopathy admission after the procedure.

“Our study illustrates that use of antidepressants, benzodiazepines, or narcotics before TIPS does not increase the risk of post-TIPS hepatic encephalopathy, suggesting that use of these medications should not preclude consideration from TIPS,” the investigators concluded.

The study, “Mood altering medications do not increase post-TIPS hepatic encephalopathy in a large multi-center cohort,” was presented at the 2018 American Association for the Study of Liver Diseases (AASLD) Liver Meeting, November 9-13, 2018, in San Francisco, California.


x